Are you taking Plavix and an acid blocker?
Dr. Joanmarie Pellegrini, MD
Tuesday, July 20, 2010
Many patients with heart disease and particularly those with a heart stent are on a drug called Plavix (clopidogrel). This is a drug that inhibits platelets and reduces the risk of a blood clot which can cause a heart attack. Platelets are a type of blood cell that are very important in clot formation. When you are bleeding, you must form a clot in order to stop bleeding. However, if you form a clot when you are not bleeding then you could have a heart attack, stroke, or other serious problems.
If you have a risk of stomach and duodenal ulcers then you are at an increased risk of bleeding. This type of bleeding is called “upper GI bleeding." A patient who has this risk may be put on an acid blocking medication as part of their treatment. These same drugs are also used for heartburn (aka: reflux, GERD). There are several types of acid blocking drugs: neutralizers (such as Tums, Maalox), H2 antagonists (such as Pepcid and Zantac), and PPI’s (such as Protonix, Nexium, Acifex).
Many patients are put on both Plavix and a PPI in order to reduce the risk of upper GI bleeding. However, there is some pharmacologic data to suggest that the use of a PPI will reduce the effectiveness of Plavix. In fact, the FDA cautions physicians against this practice and their website recommends alternative treatment strategies. On the other hand, many physicians do not feel there is any risk to putting patients on both of these drugs.
Several studies have been done in the past to address this issue and many have suggested an increased risk of death with combination therapy. However, a recent published study deserves attention because it was so large and so well done (Annals of Internal Medicine 2010;152:337-345). This study was done using the Tennessee Medicaid database which has approximately 20,000 patients in it who are on Plavix. Patients on Plavix who are not on a PPI were compared to those on Plavix and a PPI. These patients were then followed retrospectively for one year to look at how many had a GI bleed or had a coronary event. There were no increased coronary events in the group of patients on both drugs thus supporting that a PPI does not decrease the efficacy of Plavix. Importantly, there were half as many GI bleeds in this group also.
So what do you do if you or someone you know is on Plavix? First of all: know that there is this controversy and arm yourself with knowledge in order to make a well-informed decision. Second: this is a great opportunity to have a discussion with your physician who is prescribing the Plavix. You need to ask: what is your risk of a GI bleed? Why do you need the Plavix and for how long will you be required to take it? Does your physician think that you should be on both Plavix and a PPI or could you use another medical regimen?